Alert archive / West Virginia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS Charleston, WV

June 8, 2022Boone County, Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 8, 2022, 5:32 PM EDT for Boone County, Kanawha County, West Virginia. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2022, 5:32 PM EDT (21:32 UTC)
Expired
Jun 8, 2022, 6:15 PM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, WV, Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 25 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 5:53 PM EDTTSTM WND DMG3334 E Dupont Ave Shrew, WVTREE DOWN.
Jun 8, 6:07 PM EDTTSTM WND DMG4059 E Dupont Ave Cedar, WVTREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

055 
WUUS51 KRLX 082132
SVRRLX
WVC005-039-082215-
/O.NEW.KRLX.SV.W.0041.220608T2132Z-220608T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
532 PM EDT Wed Jun 8 2022

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kanawha County in central West Virginia...
  Northeastern Boone County in central West Virginia...

* Until 615 PM EDT.

* At 532 PM EDT, a severe thunderstorm was located 7 miles north of
  Van, or 7 miles east of Madison, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Charleston, Chesapeake, Marmet, Belle, Cedar Grove, East Bank,
  Glasgow, Pratt, Coal Fork, Handley, Seth, Dawes, Prenter, Sharon
  and Racine.

This includes the following highways...
 Interstate 77 in West Virginia near mile marker 96.
 West Virginia Turnpike between mile markers 78 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3799 8162 3805 8174 3834 8156 3823 8134
TIME...MOT...LOC 2132Z 216DEG 21KT 3807 8167 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
1 follow-up statement
291 
WWUS51 KRLX 082152
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
552 PM EDT Wed Jun 8 2022

WVC005-082202-
/O.CAN.KRLX.SV.W.0041.000000T0000Z-220608T2215Z/
Boone WV-
552 PM EDT Wed Jun 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3809 8151 3810 8152 3811 8152 3812 8154
      3812 8155 3813 8154 3814 8155 3814 8156
      3816 8159 3832 8151 3823 8134
TIME...MOT...LOC 2152Z 229DEG 32KT 3819 8149 

$$

WVC039-082215-
/O.CON.KRLX.SV.W.0041.000000T0000Z-220608T2215Z/
Kanawha WV-
552 PM EDT Wed Jun 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN KANAWHA COUNTY...

At 552 PM EDT, a severe thunderstorm was located over East Bank, or
13 miles southeast of Charleston, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Chesapeake, Belle, Cedar Grove, East Bank, Glasgow, Pratt, Coal Fork,
Handley, Dawes and Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 8151 3810 8152 3811 8152 3812 8154
      3812 8155 3813 8154 3814 8155 3814 8156
      3816 8159 3832 8151 3823 8134
TIME...MOT...LOC 2152Z 229DEG 32KT 3819 8149 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:12 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 8, 3:12 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
312 PM EDT Wed Jun 8 2022

.SYNOPSIS...
A low pressure center and its associated cold front cross the
area tonight. Mainly dry Thursday and Friday, rain returns
Friday night. Periods of rain and storms continue this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM Wednesday...

A surface low pressure center and its associated cold front cross
from west to east tonight, spreading showers and thunderstorms. Some
of these storms could be severe with damaging winds and hail be the
main threats. A tornado cannot be ruled out during the evening
hours. Shower activity will diminish in intensity and coverage
behind the frontal passage, with the front exiting east of the
mountains by Thursday morning.

Abundant cloudiness and strong flow aloft will favor low stratus
instead of fog overnight tonight, except over the most protected
river valleys that receive rainfall earlier.

Cooler/drier air filters behind the front, bringing lows generally
into the lower 60s lowlands ranging into the mid 50s highest
elevations. Highs on Thursday will range from the mid 70s lowlands,
into the lower 60s highest elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 310 PM Tuesday...

Showers continue to wrap up along the higher terrain at the
start of the period with the cold front sweeping east of the
area. High pressure enters the area for the end of the work
week, albeit fleetingly, which allows for dry weather briefly
Friday morning.

A new disturbance enters into the Ohio River Valley Friday
afternoon with increased cloudiness proceeded by showers and
storms during the evening timeframe. A robust upper level trough
settles into the eastern United States and leaves the door open
for additional precipitation heading into the weekend.
Temperatures through the period hold steady near the
climatological normal for this time of year.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 310 PM Tuesday...

Showers continue into the long term period Saturday as a
shortwave trough makes it passage through the area. This feature
will depart to the east late Saturday night, but lingering
activity may attempt to hug the higher terrain for a bit longer.
Ridging aloft looks to take shape and amplify by the end of the
weekend and into the start of next week. However, one last
hurrah of shortwave energy sneaks down from the northwest on
Sunday and provides additional showers before the ridge arrives.
Plenty of moisture will still reside beneath the ridge for
Monday onward, which coupled with a warming trend anticipated
for this time may allow for afternoon convection to transpire
through the end of the period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 156 PM Wednesday...

Radar imagery shows convective initiation across the southern
coalfields of WV where it is more unstable with SB CAPE
exceeding 2000 J/Kg. Convection will continue to fire up this
afternoon over these areas. However, with the absence of deep
layered shear, the occurrence of severe convection is limited,
and should begin to decay by sunset. Any heavy downpours could
reduce visibilities to IFR/LIFR for a brief period of time.

Models show an increase in convection affecting the Middle Ohio
Valley and portions of WV around 00-03Z this evening with the
passage of a surface low and its associated cold front from the
west. MVFR/IFR ceilings will be left over by this shower
activity overnight into early morning hours Wednesday.
Convection will increase in coverage overnight with
thunderstorms decaying shortly after midnight. Coded VCTS at
most terminals for now as it is uncertain which will be
affected. PKB will likely experience the stronger storms this
evening accompanied by damaging winds and small hail.

Early morning MVFR/IFR stratocu ceilings will gradually dissipate
by mid morning allowing for some clearing Thursday afternoon
and evening.

Light southerly winds will become westerly overnight behind a
cold front, except strong gusty and erratic near thunderstorms.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: IFR conditions due to showers and storms
could vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
Widespread IFR conditions are not expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KH/MEK
NEAR TERM...ARJ/JP
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJ
Hazardous weather outlook, Jun 8, 2:48 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
248 PM EDT Wed Jun 8 2022

KYZ102-103-105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>526-
091900-
Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
248 PM EDT Wed Jun 8 2022

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A marginal risk of severe thunderstorms will be present across the
area this afternoon and evening. The main threats are damaging wind
gusts, large hail, and locally heavy downpours. In addition, the
area is under a marginal risk for excessive rainfall. Localized
flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101-OHZ066-067-075-076-083>087-091900-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-
248 PM EDT Wed Jun 8 2022

...TORNADO WATCH 333 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

In addition, the area is under a marginal risk for excessive
rainfall. Localized flooding possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 8, 5:25 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Charleston WV
525 PM EDT Wed Jun 8 2022

KYZ101-082145-
Greenup KY-
525 PM EDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of north central
Greenup County through 545 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sciotodale, or near Wheelersburg, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Portsmouth, New Boston, South Shore and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM EDT for northeastern
Kentucky.

&&

LAT...LON 3873 8303 3873 8300 3872 8298 3875 8293
      3876 8290 3875 8288 3873 8287 3869 8288
      3866 8286 3867 8304 3868 8303 3870 8304
TIME...MOT...LOC 2125Z 263DEG 37KT 3872 8289

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:07 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha38 min
Jun 8, 6:18 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXMason42 min
Jun 8, 6:51 PM EDTSevere Thunderstorm Warning Considerable damage threatRLXMason, Putnam39 min
Jun 8, 6:57 PM EDTSevere Thunderstorm WarningRLXPleasants, Tyler48 min
Jun 8, 7:37 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam, Roane38 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.